Nebraska, 2002

Hail in Nebraska, August 20, 2002

August 20, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 20, 3:55 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 20, 3:55 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
455 AM CDT TUE AUG 20 2002

ABBREVIATED DISCUSSION THIS MORNING DUE TO ONGOING WEATHER.  CURRENT
SMALL MCS OVER SERN NEB/SWRN IA IS OCCURRING ON THE NOSE OF A 30-40
KT LOW-LEVEL JET IN AN AXIS OF RETURNING DEEPER MOISTURE (SEE 00Z
TOP SOUNDING).  AT 09Z, A DEEPENING SURFACE LOW WAS OBSERVED OVER
NERN WY WITH AN ATTENDANT WARM FRONT THAT EXTENDED SEWD THRU SWRN
NEB INTO NERN KS.

ONGOING CONVECTION WILL BEGIN TO DISSIPATE LATER THIS MORNING WITH
THE WEAKENING OF THE NOCTURNAL LOW-LEVEL JET.  CONTINUED WARM
ADVECTION N OF THE LIFTING SURFACE WARM FRONT AND RESIDUAL OUTFLOW
BOUNDARIES INDICATE THE POTENTIAL FOR ADDITIONAL AFTERNOON
CONVECTION.  OVERNIGHT, A SHORTWAVE CURRENTLY OVER AZ (PER LATEST
WATER VAPOR IMAGERY) AND ENHANCED WARM/MOIST ADVECTION ALONG A 50-60
KT LOW-LEVEL JET ARGUE FOR HIGH CHANCE/LIKELY POPS.  MUCH OF CWFA
WILL LIKELY BE CAPPED ON WEDNESDAY, WITH THE EXCEPTION OF OUR NRN
ZONES IN THE VICINITY OF A SURFACE BOUNDARY.  THEREAFTER, FRONTAL
BOUNDARY WILL REMAIN IN THE AREA THROUGH THE END OF THE WORK WEEK
WITH A CONTINUED CHANCE OF THUNDERSTORMS.  LITTLE OR NO CHANGES WERE
MADE TO THE EXTENDED FORECAST.

.OMA...NONE.
MEAD

In the hours before

Local storm report, Aug 20, 1:12 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
212 AM CDT TUE AUG 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 AM    (LNK)LINCOLN ARPT         NE   .75 INCH HAIL
08/20/02   LANCASTER                      ASOS OBSERVATION
Special weather statement, Aug 20, 4:35 AM CST, 40 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 AM CDT TUE AUG 20 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT
OVER NORTHEAST NEBRASKA.

ONGOING THUNDERSTORMS WILL CONTINUE TO WEAKEN WHILE MOVING EAST
INTO CENTRAL IOWA AND MISSOURI THIS MORNING.  ALTHOUGH HEAVY
RAINFALL IS POSSIBLE...NO SEVERE WEATHER IS EXPECTED.

ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE BY THIS
AFTERNOON OR EVENING...IN THE VICINITY OF A WARM FRONT THAT WILL
BE LIFTING NORTH THROUGH EASTERN NEBRASKA AND SOUTHWEST IOWA.
THE MOST LIKELY AREA FOR REDEVELOPMENT IS OVER FAR NORTHEAST
NEBRASKA...NORTH OF A NELIGH TO PENDER LINE.  INCREASING AMOUNTS
OF INSTABILITY AND WIND SHEAR SUGGEST SEVERE WEATHER IS
POSSIBLE...WITH LARGE HAIL DAMAGING STRAIGHT LINE WINDS BEING THE
PRIMARY HAZARDS.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD OVERNIGHT AS
AN UPPER AIR DISTURBANCE APPROACHES FROM THE WEST.  ALTHOUGH
ISOLATED OCCURRENCES OF LARGE HAIL OR STRONG WINDS IS POSSIBLE...
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

THE FRONT IS FORECAST TO BECOME NEARLY ACROSS NORTHERN NEBRASKA
OR SOUTHERN SOUTH DAKOTA BY WEDNESDAY.	THERE WILL BE A CONTINUED
RISK OF SEVERE THUNDERSTORM DEVELOPMENT TO THE NORTH OF THE
FRONT...MAINLY DURING THE LATE AFTERNOON AND OVERNIGHT HOURS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

MEAD

The radar

The Omaha radar (KOAX), 21 km away, was scanning. The volume nearest the first event began at 11:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sarpy

When
August 20, 5:15 AM CST
Where
Sarpy County, Gretna
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
41.150, -96.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315280.